Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Convex functions and harmonic maps

Author: William B. Gordon
Journal: Proc. Amer. Math. Soc. 33 (1972), 433-437
MSC: Primary 53C20
MathSciNet review: 0291987
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A subset D of a riemannian manifold Y is said to be convex supporting if every compact subset of D has a Y-open neighborhood which supports a strictly convex function. The image of a harmonic map f from a compact manifold X to Y cannot be contained in any convex supporting subset of Y unless f is constant. Also, if Y has a convex supporting covering space and $ {\pi _1}(X)$ is finite then every harmonic map from X to Y is necessarily constant. Examples of convex supporting domains and manifolds are given.

References [Enhancements On Off] (What's this?)

  • [1] R. L. Bishop and B. O'Neill, Manifolds of negative curvature. Trans. Amer. Math. Soc. 145 (1969), 1-49. MR 40 #4891. MR 0251664 (40:4891)
  • [2] J. Eells, Jr. and J. H. Sampson, Harmonic mappings of Riemannian manifolds, Amer. J. Math. 86 (1964), 109-160. MR 29 #1603. MR 0164306 (29:1603)
  • [3] L. P. Eisenhart, Riemannian geometry, Princeton Univ. Press, Princeton, N.J., 1926. MR 0035081 (11:687g)
  • [4] F. B. Fuller, Harmonic mappings, Proc. Nat. Acad. Sci. U.S.A. 40 (1954), 987-991. MR 16, 284. MR 0064453 (16:284d)
  • [5] P. Hartman, On homotopic harmonic maps, Canad. J. Math. 19 (1967), 673-687. MR 35 #4856. MR 0214004 (35:4856)
  • [6] J. Milnor, Morse theory, Ann. of Math. Studies, no. 51, Princeton Univ. Press, Princeton, N.J., 1963. MR 29 #634. MR 0163331 (29:634)
  • [7] E. H. Spanier, Algebraic topology, McGraw-Hill, New York, 1966. MR 35 #1007. MR 0210112 (35:1007)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 53C20

Retrieve articles in all journals with MSC: 53C20

Additional Information

Keywords: Harmonic map, convex function
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society